Alert archive / Nebraska / Freeze Warnings in 2009

Freeze Warning 2, NWS Cheyenne, WY

September 27, 2009Crook County, Weston County, Wyoming; 7 counties in Nebraska

NWS Cheyenne, WY issued this freeze warning at Sep 27, 2009, 2:45 PM MDT for Crook County, Weston County, Wyoming; 7 counties in Nebraska. It took effect at Sep 28, 2009, 3:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2009, 2:45 PM MDT (20:45 UTC)
In effect from
Sep 28, 2009, 3:00 AM MDT
Expired
Sep 28, 2009, 8:00 AM MDT
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Crook County, WY, Weston County, WY

The radar

The Cheyenne radar (KCYS), 164 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3013 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 272045
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SUN SEP 27 2009

...COLD TONIGHT...

.COOLER AIR WILL CONTINUE TO SPILL INTO THE REGION IN THE WAKE OF A 
COLD FRONT THAT PASSED THROUGH TODAY.  AS A SURFACE HIGH PRESSURE 
SYSTEM SETTLES IN ACROSS THE REGION LATE TONIGHT...TEMPERATURES WILL 
DROP DUE TO THE CLEAR SKIES AND LIGHT WINDS.

NEZ001>003-019>021-054-055-281400-
/O.CAN.KCYS.WI.Y.0015.000000T0000Z-090928T0000Z/
/O.UPG.KCYS.FZ.A.0001.090928T0600Z-090928T1400Z/
/O.NEW.KCYS.FZ.W.0002.090928T0900Z-090928T1400Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
245 PM MDT SUN SEP 27 2009

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY. THE
WIND ADVISORY HAS BEEN CANCELLED. THE FREEZE WATCH IS NO LONGER
IN EFFECT. 

WINDS HAVE NOT QUITE BLOWN AS HARD AS EARLIER EXPECTED...AND SO THE 
WIND ADVISORY HAS BEEN CANCELLED.  NORTH OR NORTHWEST WINDS OF 20 TO 
30 MPH WITH GUSTS TO 35 TO 40 MPH WILL LINGER THE REST OF THIS 
AFTERNOON BEFORE TAPERING OFF TOWARDS SUNSET.

A FREEZE WARNING HAS BEEN ISSUED FOR THE PANHANDLE OVERNIGHT.
LOWS WILL DROP INTO THE UPPER 20S TO LOW 30S...WITH SOME 
LOCATIONS ALONG THE NORTH PLATTE RIVER AND AT TYPICALLY COLDER 
LOCATIONS SUCH AS ALLIANCE SEEING THE FIRST HARD FREEZE OF THE 
SEASON.  PEOPLE WITH COLD SENSITIVE PLANTS SHOULD TAKE PRECAUTIONS 
TO PROTECT THEM OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE HIGHLY LIKELY. 
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

WYZ059-060-067>070-281400-
/O.UPG.KCYS.FZ.A.0001.090928T0600Z-090928T1400Z/
/O.NEW.KCYS.FZ.W.0002.090928T0900Z-090928T1400Z/
CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS
245 PM MDT SUN SEP 27 2009

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

A FREEZE WARNING HAS BEEN ISSUED FOR MUCH OF EAST CENTRAL AND 
SOUTHEAST WYOMING OVERNIGHT.  LOWS WILL DROP INTO THE UPPER 20S TO 
LOW 30S...WITH SOME LOCATIONS ALONG THE NORTH PLATTE RIVER SEEING 
THE FIRST HARD FREEZE OF THE SEASON.  PEOPLE WITH COLD SENSITIVE 
PLANTS SHOULD TAKE PRECAUTIONS TO PROTECT THEM OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE HIGHLY LIKELY. 
THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
000 
WWUS75 KCYS 280313
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
913 PM MDT SUN SEP 27 2009

...THE FIRST FREEZE OF THE SEASON EXPECTED TONIGHT...

.COOLER AIR WILL CONTINUE TO SPILL INTO THE REGION IN THE WAKE OF
A COLD FRONT THAT PASSED THROUGH EARLIER ON SUNDAY. AS A SURFACE
HIGH PRESSURE SYSTEM SETTLES IN ACROSS THE REGION LATE TONIGHT...
TEMPERATURES WILL DROP DUE TO THE CLEAR SKIES AND LIGHT WINDS.

NEZ001>003-019>021-054-055-WYZ059-060-067>070-281400-
/O.CON.KCYS.FZ.W.0002.090928T0900Z-090928T1400Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...DOUGLAS...GLENROCK...LUSK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS
913 PM MDT SUN SEP 27 2009

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT
MONDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY. 

LOWS WILL DROP INTO THE UPPER 20S TO LOW 30S...WITH SOME
LOCATIONS ESPECIALLY ALONG THE NORTH PLATTE RIVER AND AT
TYPICALLY COLDER LOCATIONS SUCH AS ALLIANCE SEEING THE FIRST HARD
FREEZE OF THE SEASON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE HIGHLY
LIKELY. PEOPLE WITH COLD SENSITIVE PLANTS SHOULD TAKE PRECAUTIONS
TO PROTECT THEM OVERNIGHT.

&&

$$
000 
WWUS75 KCYS 281419
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
819 AM MDT MON SEP 28 2009

NEZ001>003-019>021-054-055-WYZ059-060-067>070-281530-
/O.EXP.KCYS.FZ.W.0002.000000T0000Z-090928T1400Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY...DOUGLAS...GLENROCK...LUSK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE...PINE BLUFFS
819 AM MDT MON SEP 28 2009

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING IS NO LONGER IN EFFECT. 

TEMPERATURES ACROSS THE AREA HAVE WARMED BACK ABOVE FREEZING AFTER
REACHING LOWS THIS MORNING IN THE MID 20S TO AROUND 30 DEGREES. 

$$

RE

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this freeze warning went out at Sep 27, 2:15 PM MDT, 30 minutes earlier.

Area forecast discussion, Sep 27, 2:15 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT SUN SEP 27 2009

.SHORT TERM...TONIGHT THRU TUE...WINDS JUST NOT QUITE THERE FOR ADVY
IN THE PNHNDL...SO WILL CANCEL ADVY WITH THE 3 PM ISSUANCE OF
PRODUCTS.  GOOD COLD ADVECTION TO CONTINUE ACROSS THE ERN HALF OF
THE REGION THRU SUNSET.  WITH SFC HIGH BLDG SE AND SETTLING NEAR THE
WY/SD/NEB BORDER REGION BY SUNRISE AND CLEAR SKIES OVERNIGHT...WILL
UPGRADE THE FRZE WATCH TO A WRNG.  SOME RIDGETOP AREAS MAY ONLY
REACH 32-35 DEGS OR SO...BUT LOWER SPOTS SHLD EASILY SEE TEMPS BELOW
32.  LARGE UPPER RIDGE OVER ID/UT WILL DRIFT INTO THE REGION ON
MON...AND SHIFT E OF AREA MON NIGHT INTO TUE AS FLOW ALOFT BECOMES
SW AHEAD OF NEXT PAC UPPER TROF.  A COOL DAY ON MON WITH RETURN FLOW
ON BACK SIDE OF SFC HIGH PRES KEEPING TEMPS DOWN.  MUCH WARMER AIR
FLOODS INTO THE REGION ON TUE AS THERMAL WINDS SHIFTS INTO THE AREA.
SKIES REMAIN CLEAR INTO MON NIGHT...WITH SOME HIGH CLDS SPRDG IN ON
TUE.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MOST ATTENTION THIS PERIOD WILL BE WITH NEXT SIGNIFICANT UPPER
SYSTEM THAT WILL MOVE ACROSS THE REGION DURING THE MID-LATE PART OF
THE WEEK.  MODELS REMAIN IN FAIRLY GOOD AGREEMENT MOVING THIS SYSTEM
OVER THE NORTHERN AND CENTRAL ROCKYS LATE WEDS AND WEDS NIGHT THEN
PROGRESSING IT OVER THE PLAINS THURSDAY.  SHORT RIDGE MOVES BY
FRIDAY INTO SATURDAY THEN STALLS OVER THE PLAINS THROUGH THE WEEKEND
AS NEXT UPPER LOW CUTS OFF OVER THE PACIFIC NW.  EXPECT PCPN TO MOVE
INTO THE WESTERN CWA DURING THE DAY WEDS THEN SPREAD ACROSS THE REST
OF THE CWA WEDS NIGHT WITH COOL AND BLUSTERY CONDITIONS THURSDAY AS
THE SFC AND UPPER LOWS MOVE OVER THE CENTRAL AND NORTHERN PLAINS.
PCPN SHOULD MOVE OUT THURSDAY NIGHT WITH MAINLY DRY WEATHER EXPECTED
THROUGH THE WEEKEND.  THICKNESSES LOW ENOUGH THAT MTN SNOWS SHOULD
BE ABLE TO REACH OUT INTO THE ADJACENT HIGH PLAINS BY THURSDAY
MORNING BUT PCPN AMOUNTS NOT LOOKING REAL SIGNIFICANT DUE TO
PROGRESSIVE NATURE OF THIS SYSTEM.

&&

.AVIATION...VFR THROUGH MON.  WINDS WILL DROP OFF BY SUNSET ACROSS
THE REGION...WITH LIGHT WINDS OVERNIGHT INTO MON.

&&

.FIRE WEATHER...COOLER TEMPS WITH GOOD RH RECOVERY OVERNIGHT ACROSS
MUCH OF THE REGION AS WINDS DROP OFF AROUND SUNSET.  SEASONAL TEMPS
INTO MON WITH LIGHT WINDS.  AS UPPER RIDGE SHIFTS EAST OF THE AREA
BY TUE...WARMER AIR INVADES THE REGION WITH SOME BREEZY TO WINDY
AREAS BY TUE AFTERNOON.  CONDITIONS COULD APPROACH RED FLAG TUE
AFTERNOON OVER THE LOWER ELEVATIONS OF CARBON COUNTY.  A MAJOR UPPER
LEVEL TROF MOVES THRU THE REGION WED INTO THU...BRINGING A GOOD
CHANCE OF RAIN TO MOST AREAS...WITH SNOW IN THE MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FREEZE WARNING 3 AM TO 8 AM TNGT FOR ZONES 59..60..67>70.
NE...FREEZE WARNING 3 AM TO 8 AM TNGT FOR ZONES 1>3..19>21..54..55.

&&
Hazardous weather outlook, Sep 27, 2:45 PM MDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SUN SEP 27 2009

WYZ059-060-067>070-281130-
CONVERSE-NIOBRARA-PLATTE-GOSHEN -CHEYENNE FOOTHILLS-PINE BLUFFS-
245 PM MDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...REST OF TODAY AND TONIGHT

A FREEZE WARNING HAS BEEN POSTED FOR THE AREA FROM LATE TONIGHT INTO
EARLY MONDAY MORNING.  THE FIRST HARD FREEZE OF THE SEASON IS LIKELY
AS OVERNIGHT TEMPERATURES BOTTOM OUT IN THE UPPER 20S TO LOW 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-281130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
245 PM MDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...REST OF TODAY AND TONIGHT

A FREEZE WARNING HAS BEEN POSTED FOR THE AREA FROM LATE TONIGHT INTO
EARLY MONDAY MORNING.  THE FIRST HARD FREEZE OF THE SEASON IS LIKELY
AS OVERNIGHT TEMPERATURES BOTTOM OUT IN THE UPPER 20S TO LOW 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-281130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
245 PM MDT SUN SEP 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...REST OF TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW AFTERNOON THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON
WEDNESDAY.  SOME ACCUMULATING SNOW IS POSSIBLE IN THE MOUNTAINS
WEDNESDAY NIGHT INTO THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:13 AM MDTFreeze WatchCYSCrook, Weston12 hr
Sep 27, 8:17 AM MDTWind AdvisoryCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more6 hr

Nearby

Freeze Warnings in Nebraska, 2009Freeze Warnings in Wyoming, 2009Every freeze warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.